Can I take medicine while breastfeeding?


  • Wellness
  • Friday, 06 Mar 2020

While most medicines are safe to take while you are breastfeeding, there might be some that may adversely affect either your baby or your breast milk production. — PP

Breastfeeding is important as it provides the ideal nutrition for your infant and is necessary for your baby’s healthy growth and development.

It also helps reduce the incidence and severity of infectious diseases in your child.

However, can a breastfeeding mom still take medications if she is ill?

While the short answer is usually yes, there’s certainly no easy answer to this question.

The American Academy of Pediatrics (AAP) released a report in 2013, which indicated that most medications and immunisations can be used safely while breastfeeding.

However, this does not mean you should play doctor and self-medicate!

Keep your doctor in the loop

The AAP recommends breastfeeding moms to inform their doctors about any medicines they are taking, so the doctor can weigh the risks versus the benefits of the medication.

Your doctor will advise you on the potential effects it may have on breast milk production, how much the medication may seep into your breast milk and any potential adverse effects on your infant.

In the case of antibiotics, which are a common medication, some amount will seep into breast milk.

Some medications for treating allergic rhinitis may decrease breast milk production and/or cause lethargy or irritability in infants.

There is also the possibility of the drug passing through breast milk and accumulating in the infant’s body.

Whether or not this will happen, and to what extent, would depend on the infant’s metabolism rate and the duration the medication is taken.

This is why it is important to keep your doctor notified when you are breastfeeding so that she can prescribe you with a “safer” alternative.

Although herbal products are generally safe for consumption during lactation, do make sure they come from a certified source.

Some herbal products may contain heavy metals and toxins.

Remember to inform your doctor if you are taking such products, as some herbs may contain certain alkaloids (a type of chemical compound) that could potentially harm infants ingesting it via breast milk.

You should also avoid high-dose vitamins and unusual supplements.

Safe meds

Some medications are relatively safe, and these include:

  • Certain painkillers, e.g. acetaminophen and ibuprofen
  • Some antibiotics, e.g. fluconazole and penicillin antibiotics like amoxicillin and ampicillin
  • Anti-histamines, e.g. loratadine and fexofenadine

In the case of lactation mastitis (infection of the mammary gland), treatment includes changing your breastfeeding technique.

Continued breastfeeding is encouraged as it does not pose a risk to your infant.

If antibiotics are prescribed, be cautious and check if you can continue breastfeeding as normal, or if you should refrain from breastfeeding for a period of time after taking each dose.

Also, decongestants containing pseudoephedrine should be used with caution as the active ingredients can decrease breast milk supply.

Medications that should not be taken while breastfeeding include:

  • Anti-cancer drugs
  • Radioactive pharmaceuticals
  • Amiodarone (a type of heart medication)
  • Chloramphenicol (a type of antibiotic)
  • Ergotamine (used to treat headaches, e.g. migraine)
  • Gold sodium thiomalate (a type of gold salt used for rheumatoid arthritis)
  • Phenindione (an anticoagulant)
  • Retinoids (used to treat skin problems)
  • Tetracyclines (a type of antibiotic)
  • Psychotropic medications

Always check with your doctor whenever you plan to take or are prescribed any medications.

Never assume it is okay just because a doctor prescribes it, as he may not be aware that you are breastfeeding.

Avoid taking unnecessary medication, such as herbal medications, high-dose vitamins and unusual supplements.

Lastly, keep a close eye out for any signs of adverse effects your infant may display, such as changes in eating or sleeping habits, fussiness or a rash.

If anything unusual happens, stop taking your medication and consult your paediatrician immediately.

Dr H. Krishna Kumar is a consultant obstetrician and gynaecologist, and past president of the Obstetrical and Gynaecological Society of Malaysia. This article is courtesy of the Malaysian Paediatric Association’s Positive Parenting programme in collaboration with expert partners. For further information, please email starhealth@thestar.com.my. The information provided is for educational and communication purposes only and it should not be construed as personal medical advice. Information published in this article is not intended to replace, supplant or augment a consultation with a health professional regarding the reader’s own medical care. The Star does not give any warranty on accuracy, completeness, functionality, usefulness or other assurances as to the content appearing in this column. The Star disclaims all responsibility for any losses, damage to property or personal injury suffered directly or indirectly from reliance on such information.

Article type: metered
User Type: anonymous web
User Status:
Campaign ID: 18
Cxense type: free
User access status: 3

Breastfeeding , drugs

   

Did you find this article insightful?

Yes
No

50% readers found this article insightful

Across the site